Hail, Bates
- When
- April 1, 9:35 PM CST to 9:36 PM CST
- Where
- Bates County, Sprague
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -94.470
Reported quarter sized hail west of Rich Hill.
During the morning hours of April 2nd, storms brought severe weather to portions of Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the morning hours of April 2nd, storms brought severe weather to portions of Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 1, 5:42 PM CST, 3 hours 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 642 PM CDT Tue Apr 1 2025 .KEY MESSAGES... - Severe storms are expected tonight into tomorrow morning. Damaging winds, large hail, and heavy rainfall are the most likely hazards. A low tornado risk also exists. - Gusty winds around 30-40 mph are expected to continue through Wednesday afternoon. Isolated gusts above 45 mph are possible. - The pattern remains active with daily chances for rain through Sunday. && .DISCUSSION... Issued at 319 PM CDT Tue Apr 1 2025 SPC Mesoscale Analysis depicts a surface low to the west over the KS/CO border. With a surface high to our NW, a strengthened pressure gradient combined with 30-40 kts at the top of the mixed layer has lead to breezy (30-40 kt gusts) conditions across the area. Strong theta-e advection from southerly winds will assist in highs reaching the mid 50s to upper 60s today. Some light showers and storms have developed as the warm front, associated with the surface low to our west, moves farther north. These storms are expected to remain benign as there is limited instability to work with. The dry line, as of 20Z, is currently situated over eastern KS and is expected to continue to mix east through the day today. The cold front, associated with the aforementioned surface low to our west, is anticipated to overrun the dry line. This, will act as a catalyst for severe thunderstorms later tonight into Wednesday morning. A few discrete cells are expected to develop in central and eastern KS along the dry line later tonight around 8-10 PM. These cells are anticipated to track to the northeast entering central MO around midnight. An 850 MB LLJ sets up making the thermodynamic profile more favorable for severe weather. Bulk shear values around 60-70 kts and MUCAPE values around 500-1000 J/kg make damaging winds and large hail a possibility. There is also a risk for a tornado or two with plenty of 0-1 KM SRH available. These cells are expected to move through the area and exit the CWA to the NW around 2-4 AM tomorrow morning. The second round of convection is expected to be more significant than the first and will develop as the cold front overruns the dry line (as previously stated) in central KS around midnight. The most recent HRRR model runs have been consistent in the development of a line of storms in central KS with a northeast to southwest orientation. This line of storms is expected to traverse to the east reaching the KS/MO border by around 4-6 AM Wednesday morning. The 850 MB LLJ continues to intensify after midnight creating a much more favorable environment for severe weather. MUCAPE values exceed 2000 J/kg, DCAPE values ranging from 700-900 J/kg and bulk shear values exceed 70 kts. This kind of thermodynamic profile makes all hazards a possibility. Damaging winds and large hail will be the main threats if that CAPE is realized. A few spinups are possible along the line of storms with SRH values exceeding 200 m2/s2. PWATs range from 1.2-1.45 which is actually above the max percentile for climatology. If storms begin to train or storm motions are slower than anticipated, minimal flooding could become a concern. At this time, the higher flood threat seems to be south of the CWA and storms are expected to be progressive enough to minimalize flooding concerns. This line of storms is expected to exit the CWA by around 8-10 AM tomorrow morning. This will keep the severe threat looming until the early morning tomorrow and may impact morning commutes. Wednesday morning into the afternoon is expected to be very breezy with winds gusting up to 30-40 mph behind the front. A few isolated gusts to 45 mph are possible during this time. Wind advisory criteria is possible however, decided to hold off for now as 45 mph winds gusts seem more sporadic in nature. Winds on the backside of the front come out of the west resulting in in highs for tomorrow staying warm ranging in the low 60s to low 70s. The pattern remains active for the second half of next week as an upper level trough sets up in the Four Corners regions and ejects shortwaves towards the area. This will result in daily chances for rain from Thursday through Saturday. Late Saturday, an upper level ridge pushes the trough back into the flow as it delivers us one final chance for rain late Saturday into Sunday. Mid to upper level ridging moves over the area suggesting drier conditions for the first half of next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 642 PM CDT Tue Apr 1 2025 Gusty conditions continue through the period. Flow is attempting to decouple; however, intermittent gusts will likely reach the surface. TSRA forms across central and eastern KS moving into the area overnight. Some convection is expected around 04-06Z ahead of the main line of storms which arrives around 10Z. Sky coverage and CIGs improve behind the convection; however, diurnal mixing once again creates gusty winds through the remainder of the TAF period. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...Pesel
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Tue Apr 1 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Tue Apr 1 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are expected tonight into tomorrow morning. Damaging winds, large hail, and heavy rainfall are the most likely hazards. A low tornado risk also exists. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1015 PM CDT Tue Apr 1 2025
KSZ060-MOZ053-020400-
Linn KS-Bates MO-
1015 PM CDT Tue Apr 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINN AND
SOUTHEASTERN BATES COUNTIES THROUGH 1100 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, or 10 miles north of Fort Scott, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ballard, Foster, Worland, Hume, Rich Hill, Prescott, Butler, and
Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 9424 3805 9425 3806 9454 3806 9461
3804 9462 3804 9484 3807 9486 3841 9412
3803 9408 3806 9413 3804 9420 3805 9421
3804 9422 3803 9425
TIME...MOT...LOC 0314Z 240DEG 42KT 3799 9472
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CMSThe Pleasant Hill radar (KEAX), 81 km away, was scanning. The volume nearest the first event began at 03:35 UTC.
8 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Reported quarter sized hail west of Rich Hill.
Social media report of pea to quarter size hail west and northwest of Rich Hill. Time estimated from radar.
Quarter sized hail reported near Clinton.
Quarter sized hail reported near Colbern Road in Lee's Summit.
Half dollar sized hail reported.
Quarter sized hail reported in western Independence.
Quarter sized hail reported in Oregon.
Quarter sized hail reported in Fillmore.
Downed wires near Business U.S. Highway 71 near 15th Terrace.
Downed wires and power outages near Route E.
Reports of power lines down and power outages near Conception Junction and east of Barnard.
A tornado with an estimated peak wind of 115 mph (EF-2) traveled for around 6.3 miles across portions of western Cooper County, Missouri, impacting the town of Pilot Grove and surrounding areas. The tornado damage path began just southwest of downtown Pilot Grove, where it caused some minor damage to an outbuilding at a farmstead. The tornado then traveled to the northeast, where it caused minor damage to the roofs of homes on W Bock Street and the Katy Manor on Prospect Street. It then caused damage to several structures along W Harris Street near the intersection of W 3rd Street. In this location, a manufactured home was thrown 100 feet off its cinder blocks and completely destroyed. Large trees were uprooted onto the roof of a home next to the destroyed manufactured home, and an outbuilding was destroyed. The tornado continued to move to the north northeast, where it caused severe damage to a newly well built barndominium style home along Route M just south of Immele Road. After this, the tornado roughly paralleled Route 135, where it damaged numerous houses, completely destroyed outbuildings, caused extensive tree damage, and snapped numerous power poles. The area between the barndominium near Route M and Immele Road and along Route 135 up to Chouteau Springs Rd is where the most extensive damage occurred, with maximum estimated winds up to 115 mph (EF-2), as well as the widest part of the tornado damage path (up to 200 yards). The tornado then turned more northward, with limited observed damage. A small outbuilding was severely damaged along the south outer road of Interstate 70. No damage was observed north of Interstate 70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261747, 1261748, 1261749, 1261750, 1261751, 1261752, 1261753, 1261754, 1261756, 1261758, 1261759, 1233576.